Magnesium Side Effects and Overdose
While magnesium is essential for our bodies to function, too much of it can also be a problem for a small percent of the population. An overdose of magnesium or too much magnesium in the body known as hypermagnesemia is often found in people with kidney disorders and can occur when medication such as laxatives containing magnesium are taken. It is also possible for someone just to take too much magnesium and while the magnesium itself is not really life-threatening the side effects can be annoying.
Unless your kidney function is comprised, it is difficult to overdose on magnesium unless you’re taking supplements far beyond the recommended daily doses. For the majority of the population, taking some magnesium will benefit their health.
What happens when there is too much magnesium in your body?
For people with kidney issues or the inability to process magnesium properly, excessive amounts of magnesium can occur inside the human body and often the symptoms or side effects of this are quite mild.
Less dangerous but very uncomfortable side effects include diarrhea, nausea and vomiting. These symptoms can pass once the magnesium levels normalise. In more severe cases of hypermagnesemia muscle weakness occurs and people find is difficult to do simple things such as lifting, carrying and even standing up.
Another side-effect of too much magnesium that is uncomfortable that can lead to further problems is urine retention. This and the symptoms above are fairly clear to identify and may simply pass. However, there are some side-effects that will need medical attention because they are of greater concern.
Because magnesium controls many muscles and plays a role in the how the works an irregular heartbeat and low blood pressure can occur in some people. People with kidney disorders are especially at risk of these more concerning side effects. In worse case scenarios cardiac arrest can occur as a result of a magnesium overdose.
In all cases of magnesium overdose the effects of the magnesium can be quickly reversed. Getting medical help and having calcium gluconate delivered intravenously is the quickest and most effective way to reverse the magnesium side effects. However, in more severe cases magnesium may need be flushed from the system and dialysis may be the only option.
In summary, overall, magnesium is considered safe and an overdose is extremely unlikely through a normal and healthy diet. Those with disorders such as hypothyroidism, Addison’s disease, or gastrointestinal disorders are at higher risk than most people. Doctors will advise people with such conditions about the effects of magnesium. The only other people at risk from a mild overdose of magnesium are those who consume a large number of supplements that contain magnesium.
Remember magnesium is vital for a healthy body. Focus on a healthy diet that includes foods with high levels of magnesium and a quality supplement if you find yourself suffering from any of the common magnesium deficiency symptoms.
For more everything you need to know about magnesium and magnesium supplements, check out our comprehensive information page here.
We’ve created a magnesium supplement with a combination of three types of highly absorbable magnesium at a therapeutic dose. Our magnesium comes as an easy to mix, great tasting powder to ensure optimal absorption. To learn more about our magnesium, check out the product page here.